ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > TREATMENT & MANAGEMENT > Medications > Ritalin
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

Ritalin (methylphenidate)

Reply
 
Thread Tools Display Modes
  #1  
Old 06-18-13, 05:25 AM
howzaaat howzaaat is offline
Newbie
 

Join Date: Dec 2010
Location: New Zealand
Posts: 6
Thanks: 0
Thanked 1 Time in 1 Post
howzaaat is on a distinguished road
Ritalin side effects - excessive sweating, dry retching, shaking, smoking

Hi

I have not been on this forum for some time. I have searched through the posts but unable to find any answers to my questions. I would be grateful for any advice and/or experience with Ritalin and other ADD drugs.

To be brief, I suffer from Major Depression, Complex Post Traumatic Stress Disorder, Generalised Anxiety Disorder and ADD.

I have been seeing a specialist for several years. I was on what seemed to be a cocktail of drugs - anti-depressants, mood stabilisers, anti-anxiety meds, inderall and ritalin.

Anti-depressants and mood stabilisers did not seem to give me any benefit. I was taken off xanax because my specialist was concerned about the government - prescribing me with an "upper" and a "downer". I have also had to take specialised test to confirm that I have ADD - although I was diagnosed with it many years ago. I am now on Ritalin slow release 20mg X 2. I also take Valium 5mg X 4.

Whether it's a combination of my mental health illnesses I find "functioning" difficult. Without taking Ritalin I am constantly tired. I cannot study or focus on anything. As such, I then leave assessment pieces to the last minute which only exacerbates my anxiety problems.

When I take Ritalin

1. If I take Ritalin I am able to actually get out of bed. I can at least attempt to study and do my university work. I feel energised and "ready to do something". I am able to concentrate and focus. If I do not take Ritalin I stay in a depressive state and do not want to get out of bed.

2. Ritalin has helped me, in some ways, with my social/general anxiety. I feel more confident to talk to other people. Normally I would not talk to anyone for fear of being ridiculed.

The issues I have with Ritalin are as follows:

1. Since taking Ritalin (some 2-3 years ago) I started to sweat excessively. I seem to sweat a lot under my arms and sometimes my face. This is a major concern for me. I get extremely anxious and now im constantly worrying about disgusting sweat pits under my tshirt or whatever. It's highly embarrassing.

I have tried different deodorants specifically for this with no luck. I also got some chemist grade stuff which you apply just before you go to sleep but it doesnt seem to work either. I also went to see a specialist who said you can get botox under your arms to stop it, at a cost of $1200, which will last up to 9 months, but there is no guarantee it will work because it appears that the only reason why im sweating a lot is bc of the Ritalin (as opposed to people with whatever the condition is called where you sweat a lot (i cant remember)).

2. When I take Ritalin I have a very strong desire to smoke. A friend of mine says he gets the same sensation. If I dont have Ritalin I dont really get the sensation to smoke, or if I do it is only minor and it goes away. Whereas, if I have had Ritalin it is very strong sensation and feel as if I need to smoke. I havent been able to find much about this on the internet. I have tried patches, medication etc. Again, the sensation seems to be present when I take Ritalin.

3. Within the last year I have started to dry retch. This only occurs when I take Ritalin. I changed to slow release but it hasn't seem to solve the problem. I get periods where I find it difficult to stop dry retching. People ask me what is wrong with me. My response is that I have a cold and im sick.

4. Sometimes I start to shake and have an increased heart rate. I take inderal to slow down my heart rate but it is quite embarrassing handing over money when you cant stop shaking your hand.

5. I get a "come down" effect. I don't feel 'sad' per se but after a certain period of taking the medication I start to feel tired. I lose the motivation and energy to do anything. I hoped that going to the long release tablets would help with this but it hasn't.

I am at a lost of what to do. I understand the typical approach would be "speak to your specialist". However, I am highly concerned that he would not investigate the problem sufficiently and simply take me off the medication.

This has been his approach in the past and other doctors. For example a doctor told me that Ritalin could be the reason why I want to smoke because it makes one anxious.

I have gone from the short release 10MG X 6 to the long release and the side effects are a little better. I have tried dex for about 1 week but I gave it back to my specialist because it didn't seem to do anything for me.

I feel my specialist doesn't take my ADD seriously. It is such a debilitating illness that effects every part of my life. I understand I may have overlapping illnesses.

For the first year on Ritalin I also had erection problems. For someone in their 20's this was clearly not "normal". I saw a specialist and he said it was the medication. Eventually I assume my body got used to the medication because I dont have any problems in that area.

Nonetheless, I feel I am stuck. I don't feel I can simply stop taking Ritalin. Although the negatives are profound, the positives seem to outweigh them.

Again, I am concerned about raising these issues with my specialist for fear he will stop prescribing the medication. When I went off the medication - my university and work went to the pits.

I have read there is another ADD medication addedall but It is not covered by the government. THerefore, it would cost a significant amount to purchase.

I don't want to simply go off the medication because my life would be a mess. I wouldnt be able to function properly at all. I suffer from an array of problems, but at least I can function - somewhat on Ritalin....

I am stuck and lost. If anyone could give me any help, guidance or their opinion I would be very grateful.

Thank you to everyone for taking the time to read my post and responding.

Reply With Quote
  #2  
Old 06-08-14, 03:45 AM
Pilgrim Pilgrim is offline
ADDvanced Forum ADDvocate
 

Join Date: May 2013
Location: Australia
Posts: 2,178
Thanks: 4,165
Thanked 1,843 Times in 1,165 Posts
Pilgrim has much to be proud ofPilgrim has much to be proud ofPilgrim has much to be proud ofPilgrim has much to be proud ofPilgrim has much to be proud ofPilgrim has much to be proud ofPilgrim has much to be proud ofPilgrim has much to be proud ofPilgrim has much to be proud of
Re: Ritalin side effects - excessive sweating, dry retching, shaking, smoking

No one may read this but here goes.
I take Concerta and live in Aussie.
I get that smoking thing and I don't like it much cause for me it leads to other unpleasant things.
I've got to find this thread and a guy talked about the desire to smoke and what he said was really interesting , he was from some Scandinavian country. This is probably wrong but you can help it with eating protein.

I'd I can say basically your problem is to much stimulant medication. Maybe a way to fix your problem is Dexamphetamine . I think it's stronger grate for getting stuff done but the comedowns can be worse than Concerta/Ritalin.
Also it's pretty cheap.
I can relate to you I can't see the day when I would like to stop taking this med but when your combining it with so much other stuff.
I started to get some pretty serious anxiety which is uncomfortable so my psych gave me Citalopram. Some times works well.
Adderall is similar to Dex. A compound Chemist can make a long lasting Dex or so I've been lead to believe.
Goodluck
Reply With Quote
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Adderall side effect question sywi Adderall 110 10-21-16 01:43 PM
Ritalin and side effects - should I just be patient and stick it out? Skiwampus Ritalin 14 11-17-11 03:14 PM
Side Effects Not Worth It ADDtree Adderall 7 08-19-10 05:07 PM
Ritalin side effects pap_1 Ritalin 12 06-02-10 05:23 AM
Ritalin - Side Effects Andrew Ritalin 0 03-06-03 10:05 AM


All times are GMT -4. The time now is 08:14 PM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2017, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums